Return to Headlines

Parent Awareness: Information for WISD Parents About Fentanyl

one pill can kill

August 26, 2022

Recently, a neighboring school district in our county has been grappling with the terrible news of student deaths as a result of drug overdoses. In all of the cases the deaths have been the suspected result of the drug fentanyl.
 
According to the Centers for Disease Control and Prevention (CDC) pharmaceutical fentanyl is a synthetic opioid, approved for treating severe pain. However, as in these recent local cases, fentanyl-related harm, overdose, and death have been linked to illegally-made fentanyl. In Hays County, the pills in question are light blue and are meant to mimic the appearance of Percocet or oxycodone. In other parts of the country it has been reported that fentanyl is appearing in multi-colored pills that resemble candy (see below photo).
fentanyl real and fake
The top tablets in the photo are authentic oxycodone tablets (Percocet)
The bottom tablets are counterfeit oxycodone tablets containing fentanyl
rainbow fentanyl
Multi-colored pills laced with fentanyl - called "rainbow fentanyl"
 
A lethal dose of fentanyl is approximately 2 milligrams (see the to-scale photo below). A lethal dose of fentanyl is the white specks in the photo. Many times in fentanyl-related cases the person taking the drug has no idea fentanyl is present.
fentanyl lethal dosage
WISD urges our families to have conversations with your children about these dangers. Tell them the only safe medications are ones that come from licensed and accredited medical professionals and any pill that is purchased or distributed outside of a licensed pharmacy could be dangerous and/or lethal. It's also important to remember that ALL medications, whether prescription or nonprescription, must be kept in the nurse’s office and administered by the nurse or another authorized district employee. Remind your child to never share or borrow medications with their peers.
 
Resources: